North Carolina, 2009

Hail in North Carolina, June 2, 2009

June 2, 2009 · NWS RAH · 4 events in 2 counties and zones

A weak upper level disturbance over the area coupled with strong afternoon insolation produced isolated severe storms over central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak upper level disturbance over the area coupled with strong afternoon insolation produced isolated severe storms over central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 2, 9:54 AM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 2, 9:54 AM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1054 AM EDT TUE JUN 2 2009

.SYNOPSIS...
AN AREA OF HIGH PRESSURE IN THE MID LAYERS OF THE
ATMOSPHERE WILL BRING HOT CONDITIONS TO CENTRAL NORTH CAROLINA
TUESDAY AND WEDNESDAY. RAIN CHANCES INCREASE BY THURSDAY AS A
FRONTAL SYSTEM DRIFTS INTO THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM TUESDAY...

WE ARE OFF TO A VERY WARM START TO THE DAY WITH MOST LOCATIONS NEAR
80 DEGREES AS OF THE 10AM OBSERVATIONS. THE 12Z GSO RAOB REPORTED A
+19C 850MB TEMP AND A 1000-850MB THICKNESS OF 1409M. LOW LEVEL
THICKNESSES ARE FORECAST TO CLIMB UP TO AROUND 1425M THIS
AFTERNOON...SUPPORTING HIGH TEMPERATURES OF 90-94. PRECIPITABLE
WATERS ARE RUNNING NEAR NORMAL...WITH ABOUT AN INCH ACROSS THE
NORTHWEST PIEDMONT TO AROUND 1.25 INCHES CLOSER TO THE COAST. WITH A
CONSIDERABLE AMOUNT OF DRY AIR ATOP THE MIXED LAYER TODAY (19C 850MB
DEWPOINT DEPRESSION AT GSO)...DEWPOINTS ARE EXPECTED TO MIX OUT SOME
TODAY...WITH READING POSSIBLY IN THE UPPER 50S ACROSS THE NORTH TO
LOWER 60S IN THE SOUTH. THIS WILL KEEP HEAT INDICES IN CHECK ALONG
WITH THE EXPECTED AMOUNT OF INSTABILITY. FORECAST MLCAPES HOVER
AROUND 1500 J/KG. WHILE ENOUGH INSTABILITY IS PRESENT FOR
CONVECTION...A TRIGGER IS CERTAINLY LACKING. THERE IS A SHEAR
AXIS/WEAK UPPER LEVEL CIRCULATION NOTED ON WATER VAPOR AND RAOB
PLOTS OVER EASTERN SOUTH CAROLINA. THIS COULD HELP TO TRIGGER A FEW
STORMS AS IT DID YESTERDAY...HOWEVER IT IS A LITTLE FURTHER SOUTH
TODAY AND MAY BE TOO FAR SOUTH TO IMPACT THE CWA MUCH. IN
ADDITION...850 MB FLOW IS DIVERGENT THIS MORNING. GIVEN THERE ARE NO
OBVIOUS FACTORS FAVORING CONVECTION AND A FEW GOING AGAINST
(DEWPOINTS MIXING OUT/LOW LEVEL DIVERGENCE) WILL CONTINUE TO LEAVE
POPS OUT OF THE FORECAST. HOWEVER...WE CANNOT TOTALLY RULE OUT ONE
OR TWO CELLS GIVEN THE HOT TEMPERATURES...BUT THESE CAN BE HANDLED
THROUGH SHORT TERM FORECASTS AS NEEDED. IF A STRONG UPDRAFT CAN
MATERIALIZE...THEN THERE WILL BE A POTENTIAL FOR THE PULSE STORM TO
BECOME STRONG/BRIEFLY SEVERE GIVEN WET BULB ZEROS BELOW 10 KFT...
MID LEVEL LAPSE RATES OF 6.5-7.0 C/KM...AND STEEP LOW LEVEL LAPSE
RATES.

LIGHT SOUTH FLOW TONIGHT SHOULD PRODUCE SIMILAR MORNING LOWS TO THIS
MORNING... GENERALLY IN THE MID TO UPPER 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 320 AM...

ALTHOUGH MOISTURE IS ON THE INCREASE WEDNESDAY... LACK OF ANY LOW
LEVEL TRIGGER OTHER THAN HEATING SHOULD KEEP ANY MEASURABLE
PRECIPITATION AT ISOLATED AT BEST.

PRESSURE GRADIENT IN THE LOWER AND MID LAYERS BEGINS TO TIGHTEN
WEDNESDAY NIGHT. SOME SPEED OR DIRECTIONAL CONVERGENCE IN THE LOW
AND MID LAYERS JUSTIFY SMALL RAIN CHANCES IN THE NORTH AND WEST.

AN UPPER LEVEL TROUGH APPROACHES THE AREA THURSDAY. LOW PRESSURE AT
THE SURFACE WILL ADVANCE TOWARD THE CAROLINAS THURSDAY AND PROVIDE
ENOUGH CONVERGENCE TO PUSH RAIN CHANCES TO AT LEAST LIKELY THURSDAY.
WITH THE UPPER TROUGH STILL WEST OF THE FOOTHILLS AT SUNRISE
FRIDAY... HIGH RAIN CHANCES WILL CONTINUE INTO THURSDAY NIGHT.

AFTERNOON HIGHS ON A SLIGHT COOLING TREND... ESPECIALLY THURSDAY
WITH POTENTIAL RAIN AND CLOUDINESS. MOSTLY LOW 90S WEDNESDAY... AND
78 TO 84 THURSDAY UNDER THE INFLUENCE OF CLOUDS AND RAIN. OVERNIGHT
LOWS IN THE MID TO UPPER 60S WEDNESDAY NIGHT... DROPPING THREE TO
FOUR DEGREES FOR THURSDAY NIGHT AS SURFACE WINDS SHIFT TOWARD THE
NORTH.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 445 AM TUESDAY...

FRIDAY AND FRIDAY NIGHT: THE PATTERN EARLY THIS PERIOD... DRIVEN BY
A DEVELOPING NEGATIVE NAO AT HIGHER LATITUDES... WILL BE MORE
REMINISCENT OF THE COOL SEASON RATHER THAN EARLY JUNE. WET AND
UNSEASONABLY COOL CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT... AS
A TROUGH ALOFT OVER THE WESTERN GOM AND A CLOSED LOW OVER THE FRONT
RANGE OF THE CENTRAL ROCKIES THIS MORNING... TRACK ACROSS THE
SOUTHEASTERN US. AN ATTENDANT WAVE (OR WAVES) OF LOW PRESSURE WILL
MIGRATE NORTHEASTWARD ALONG A SURFACE FRONT -- ANALYZED FROM THE
CENTRAL PLAINS EWRD THROUGH THE OHIO VALLEY AND NORTHEAST US THIS
MORNING -- AS IT SETTLES SOUTHWARD INTO THE CAROLINAS. CENTRAL NC
(EXCEPT PERHAPS THE EXTREME SOUTHERN PIEDMONT... SANDHILLS... AND
COASTAL PLAIN EARLY FRIDAY) SHOULD BE FULLY ENTRENCHED IN NE FLOW ON
THE COOL SIDE OF THE FRONT... SO EXPECT PERIODS OF STRATIFORM RAIN
WITH THE ONLY CHANCE OF THUNDER ACROSS THE AFOREMENTIONED SOUTHERN
ZONES. PREVIOUS FORECAST HIGH TEMPERATURES OF AROUND 70 DEGREES NW
TO UPPER 70S SE ACCEPTED... THOUGH TEMPERATURES MAY HOLD IN THE 60S
ACROSS AT LEAST THE NORTHERN PIEDMONT PENDING HOW WIDESPREAD AND
PROLONGED THE RAIN PROVES... WHICH AT THIS TIME RANGE IS STILL
SOMEWHAT IN QUESTION. IN FACT... HIGHS MAY OCCUR EARLY... THEN
GRADUALLY FALL THROUGHOUT THE AFTERNOON. LOWS GENERALLY 60 TO 65.

SATURDAY THROUGH MONDAY: CLEARING SHOULD TAKE PLACE WITH DIMINISHING
CHANCES OF RAIN ON SATURDAY... AS THE TROUGHS ALOFT AND SURFACE
WAVE(S) MOVE AWAY FROM THE REGION. EXPECT TEMPERATURES TO
ACCORDINGLY REBOUND INTO THE LOWER 80S SATURDAY AFTERNOON.

WEAK HIGH PRESSURE WILL THEN SETTLE ACROSS THE CAROLINAS THROUGH THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK... BETWEEN THE EXITING
FRONT AND ANOTHER SETTLING SOUTH FROM THE OHIO VALLEY AND MID
ATLANTIC STATES. THE PRESENCE OF THE RIDGE SHOULD PROMOTE WARMING
AND GENERALLY DRY CONDITIONS (ASIDE FROM WEAKLY FORCED DIURNAL
CONVECTION)... WITH LOWER 90S ANTICIPATED AGAIN BY MONDAY.  -MWS

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
AS OF 1050 AM MONDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE 24 HOUR TAF PERIOD. A WEAK
SHEAR AXIS ALOFT -- WHICH PRESUMABLY AIDED IN THE DEVELOPMENT OF SC
AND SE NC THUNDERSTORMS MONDAY AFTERNOON... AND ARCED FROM OFFSHORE
THE NC COAST TO THE MID MS VALLEY PER WATER VAPOR IMAGERY THIS
MORNING -- WILL DRIFT NORTHWARD ACROSS CENTRAL NC TODAY. HOWEVER...
THE SURFACE FRONT THAT PROVIDED A LOW LEVEL FOCUS FOR THAT
CONVECTION HAS SINCE DISSIPATED... SO ANY SHOWER/THUNDERSTORM
ACTIVITY THIS AFTERNOON SHOULD BE MUCH MORE ISOLATED THAN THAT OF
MONDAY AFTERNOON... AND LIKELY CONFINED TO THE NC MOUNTAINS.

LOOKING AHEAD TONIGHT THROUGH SATURDAY: A PROLONGED PERIOD OF
RAINY/STORMY... SUB-VFR CONDITIONS ARE EXPECTED THURSDAY AFTERNOON
THROUGH AT LEAST FRIDAY NIGHT... AS A COLD FRONT FROM THE NORTH AND
AREA OF LOW PRESSURE FROM THE SW CONVERGE OVER CENTRAL NC. UNTIL
THEN... THE PRESENCE OF THE AFOREMENTIONED WESTERN ATLANTIC SURFACE
RIDGE WILL PROMOTE CONTINUED GENERALLY LIGHT SOUTH TO SOUTHWEST
FLOW AND DRY VFR CONDITIONS (ASIDE FROM POSSIBLE EARLY MORNING
RADIATION FOG WED MORNING) OVER CENTRAL NC THROUGH EARLY THURSDAY.
CONDITIONS SHOULD GRADUALLY IMPROVE SATURDAY INTO SUNDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE WEST. -MWS

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...JFB/RLH
SHORT TERM...
LONG TERM...MWS
AVIATION...MWS
Hazardous weather outlook, Jun 2, 2:49 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT TUE JUN 2 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-032000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATE WEDNESDAY
AFTERNOON AND EVENING NEAR AND ALONG THE NORTH CAROLINA VIRGINIA
BORDER COUNTIES.

THUNDERSTORMS MAY APPROACH SEVERE LIMITS THROUGHOUT THE REGION
THURSDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES.

BADGETT

In the hours before

Special weather statement, Jun 2, 3:30 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT TUE JUN 2 2009

NCZ075-076-022130-
LEE-MOORE-
430 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS LEE AND MOORE COUNTIES
THROUGH 530 PM EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WHISPERING PINES...OR ABOUT OVER CARTHAGE...MOVING NORTHEAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARTHAGE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
A STORM SPOTTER IN CARTHAGE REPORTED PEA SIZE HAIL AT 427 PM EDT.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS
Special weather statement, Jun 2, 3:32 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT TUE JUN 2 2009

NCZ008-025-022130-
DURHAM-GRANVILLE-
432 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS GRANVILLE AND DURHAM
COUNTIES THROUGH 530 PM EDT...

AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GORMAN...OR ABOUT 5 MILES NORTH OF DURHAM...MOVING NORTHEAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORMAN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS

The radar

The Raleigh/Durham radar (KRAX), 54 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Durham

When
June 2, 4:02 PM EST
Where
Durham County, 0.73 mi SE of Braggtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.023, -78.890

Quarter size hail was reported at the intersection of Roxboro Road and Lavender Road.

Hail, Moore

When
June 2, 4:08 PM EST
Where
Moore County, 1.78 mi NW of Murdocksville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.250, -79.500

Nickel size hail was reported near Highway 73.

Hail, Durham

When
June 2, 4:25 PM EST
Where
Durham County, 0.35 mi NNW of North Durham
Measured
0.88 in hail
Reported by
Public
Coordinates
36.054, -78.903

Hail, Durham

When
June 2, 4:30 PM EST
Where
Durham County, 2.3 mi NNE of Huckleberry Spg
Measured
1.5 in hail
Reported by
Public
Coordinates
36.079, -78.929

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165907, 165910, 165909, 165916.